Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 167, NWS Flagstaff, AZ

August 18, 2021Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2021, 1:05 PM MST for Gila County, Yavapai County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 1:05 PM MST (20:05 UTC)
Expired
Aug 18, 2021, 1:45 PM MST
In force
40 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 74 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS55 KFGZ 182005
SVRFGZ
AZC007-025-182045-
/O.NEW.KFGZ.SV.W.0167.210818T2005Z-210818T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
105 PM MST Wed Aug 18 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 145 PM MST.

* At 104 PM MST, a severe thunderstorm was located 7 miles northwest
  of Camp Creek, or 15 miles northeast of New River, moving northeast
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Horseshoe Reservoir and Childs Power Plant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3400 11174 3403 11202 3404 11205 3442 11181
      3414 11137 3400 11158
TIME...MOT...LOC 2004Z 229DEG 13KT 3401 11189 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB
1 follow-up statement
643 
WWUS55 KFGZ 182052
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
152 PM MST Wed Aug 18 2021

AZC007-025-182102-
/O.EXP.KFGZ.SV.W.0167.000000T0000Z-210818T2045Z/
Gila-Yavapai-
152 PM MST Wed Aug 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However heavy rain is still possible with
this thunderstorm.

LAT...LON 3400 11174 3403 11202 3404 11205 3442 11181
      3414 11137 3400 11158
TIME...MOT...LOC 2052Z 229DEG 13KT 3637 11257 

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:43 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 10:43 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1043 AM MST Wed Aug 18 2021

.SYNOPSIS...Scattered showers and thunderstorms will become
more widespread this afternoon and evening across northern
Arizona. Flash flooding will be possible in areas of heavy
rainfall. Drier conditions are expected Thursday through the
weekend. Cooler temperatures are also expected through the rest of
the week.

&&

.UPDATE...The latest high-res models prog thunderstorms developing
near the Prescott area this afternoon between the 2pm-6pm MST time
frame. Given the ample moisture in place, went ahead and expanded
the flash flood watch to include Yavapai County through this
evening.

Another active monsoon thunderstorm day is expected as plenty of
moisture, instability, and lift remains in place. However, storm
motions will be to the north-northeast and will be much faster
than yesterday given a strong low pressure system entering Idaho.
Better organized storms will be possible near the AZ/UT border
this afternoon closer to the strongest wind shear. Will continue
to monitor afternoon/evening trends.

&&

.PREV DISCUSSION /255 AM MST/...A few isolated showers have begun
to develop over the lower elevations south of the Mogollon Rim.
This activity is expected to continue to increase in coverage
through this morning. Heavy rainfall is expected to lead to a few
localized areas of flash flooding this morning over Gila County.
Showers and thunderstorms are expected to increase in coverage
this afternoon and into the evening, especially for areas along
and north of the Mogollon Rim. With increased moisture in place
once again and many areas saturated from heavy rainfall
yesterday, an enhanced threat of flash flooding remains over
portions of central and northwester Arizona. The Flash Flood
Watch has been extended as a result to include areas along the
Mogollon Rim northwestward into the Coconino and Kaibab Plateau
where HREF guidance continues to indicate the greatest potential
for heavy rainfall. While flash flooding will be the primary
threat this afternoon, a few strong to severe storms are also
possible with the potential to produce large hail and damaging
winds.

Longwave trough continues to move into the Intermountain West
today, with the center of the trough passing over Utah during the
day Thursday. Breezy and cooler conditions are expected as a
result today and again on Thursday. As the trough passes to the
north, the monsoonal moisture in place gets swept away with dryer
conditions expected in its wake Thursday and into the weekend.
Shower and thunderstorm chances do remain over mainly in the high
terrain of far northern Arizona near the Utah border Thursday and
Friday.

Dry conditions remain over much of the areas through the weekend.
Though temperatures begin to warm slightly each day as heights
rise from a ridge gradually building in from the east. Monsoonal
moisture does begin to creep back into Arizona, especially over
the eastern portions of the state, towards the first half of next
week as the ridge builds. However, confidence in any widespread
coverage of showers and thunderstorms is low at this point.

&&

.AVIATION...For the 18Z package...MVFR ceilings near KGCN-KFLG
should dissipate after 19Z. Showers and thunderstorms will become
widespread over northern Arizona this afternoon. Isolated IFR in
heavier storms with hail and gusty winds also possible. Outside of
storm activity, mainly VFR conditions and southwest winds around
10-15 kts with gusts around 25 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected again today. Large hail, localized flash flooding, and
very gusty outflow winds will be the main hazards. Winds will also
become breezy out of the southwest today with afternoon gusts around
30 mph. Much drier conditions are forecast Thursday with a continued
chance for storms along the far northern zones.

Friday through Sunday...Drier weather is expected through the
weekend, with below normal temperatures and breezy southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>009-012-015-
016-018-037-038.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 18, 11:21 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1121 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      12 SW STRAWBERRY        34.28N 111.64W
08/18/2021                   GILA               AZ   MESONET

            EAST VERDE RIVER NEAR CHILDS (EVDA3)
            INDICATED A 2.9 FT. RISE BETWEEN 8:00AM MST
            AND 8:45AM MST.

&&

TM
Local storm report, Aug 18, 11:26 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      9 WNW CAMERON           35.93N 111.56W
08/17/2021                   COCONINO           AZ   MESONET

            THE LITTLE COLORADO RIVER NEAR CAMERON
            STREAM GAGE (LCCA3) INDICATED A 2.9 FT. RISE
            BETWEEN 8:15PM AND 11:00PM MST.

&&

TM
Local storm report, Aug 18, 11:31 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      2 SSE JAKES CORNER      33.98N 111.30W
08/18/2021                   GILA               AZ   MESONET

            THE TONTO CREEK ABOVE GUN CREEK STREAM GAGE
            (TNRA3) INDICATED AT 3.1 FT. RISE BETWEEN
            8:45AM MST AND 10:30AM MST.

&&

TM
Special weather statement, Aug 18, 11:54 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MDT Wed Aug 18 2021

AZZ010-181930-
Chinle Valley-
1254 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Dennehotso through 130 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Mexican Water, or 18 miles south of Mexican Hat,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph, nickel size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mexican Water and Dennehotso.

This includes the following highways...
 Highway 160 between mile markers 413 and 440.
 Highway 191 between mile markers 508 and 510.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3695 10952 3674 10986 3687 11002 3700 10990
      3700 10958
TIME...MOT...LOC 1852Z 224DEG 20KT 3686 10986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EL
Special weather statement, Aug 18, 12:01 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1201 PM MST Wed Aug 18 2021

AZZ008-037-181945-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1201 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Yavapai County near
Black Canyon City through 1245 PM MST...

At 1200 PM MST, Doppler radar was tracking a strong thunderstorm over
Black Canyon City, or 11 miles north of New River, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flash flooding is possible.

Locations impacted include...
Rock Springs and Black Canyon City.

This includes Interstate 17 between mile markers 242 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 11215 3405 11216 3404 11216 3403 11217
      3405 11221 3436 11207 3423 11179 3402 11196
TIME...MOT...LOC 1900Z 208DEG 19KT 3409 11209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EL
Local storm report, Aug 18, 12:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLASH FLOOD      1 SW MUNDS PARK         34.93N 111.65W
08/18/2021                   COCONINO           AZ   COUNTY OFFICIAL

            4.85 FEET DEEP FLOW IN MUNDS CANYON UNDER
            I-17 AND ABOUT 25 FEET WIDE, ESTIMATED 900
            CFS.

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:02 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 6:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 17, 8:30 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Aug 17, 8:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 9:07 PM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai26 hr
Aug 17, 10:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino11 hr
Aug 18, 8:43 AM MSTSpecial Weather StatementFGZ47 min
Aug 18, 9:29 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 9:44 AM MSTFlash Flood Warning Considerable damage threatFGZGila7 hr
Aug 18, 10:37 AM MSTSpecial Weather StatementFGZ38 min
Aug 18, 10:47 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 11:11 AM MSTSpecial Weather StatementFGZ34 min
Aug 18, 11:54 AM MSTSpecial Weather StatementFGZ36 min
Aug 18, 12:01 PM MSTSpecial Weather StatementFGZ44 min
Aug 18, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 18, 12:24 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:31 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 18, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai4 hr
Aug 18, 1:09 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 18, 1:37 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 18, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino118 min
Aug 18, 2:19 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Aug 18, 2:44 PM MSTSpecial Weather StatementFGZYavapai31 min
Aug 18, 2:52 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 18, 3:32 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 18, 3:45 PM MSTSpecial Weather StatementFGZ30 min
Aug 18, 4:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.